Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 73, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 4, 2002, 4:22 PM EDT for Calhoun County, Eaton County, Michigan. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 2002, 4:22 PM EDT (20:22 UTC)
- Expired
- Oct 4, 2002, 5:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Calhoun County, MI, Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 73 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 4:32 PM EDT | Thunderstorm Wind 53 E | Charlotte, MI | Law enforcement reported that several trees were blown down in Bellevue and Charlotte. |
| Oct 4, 4:55 PM EDT | Thunderstorm Wind 60 E | Bedford, MI | Law enforcement in Bedford reported that several power poles were snapped off and six trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 1:10 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
975 WUUS53 KGRR 042022 SVRGRR MIC025-045-042100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 422 PM EDT FRI OCT 4 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EATON COUNTY IN SOUTH CENTRAL MICHIGAN CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 500 PM EDT * AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 2 MILES SOUTHWEST OF WOODBURY TO 5 MILES WEST OF ATHENS...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KALAMO...BROWNLEE PARK AROUND 430 PM EDT MULLIKEN...CERESCO...BELLEVUE AROUND 435 PM EDT GRESHAM...BURLINGTON AROUND 440 PM EDT OLIVET...MARSHALL...CHARLOTTE AROUND 445 PM EDT DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. RG BDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:50 PM EDT, 32 minutes earlier.
Area forecast discussion, Oct 4, 3:50 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 350 PM EDT FRI OCT 4 2002 MAIN FORECAST PROBLEM IN THE NEAR TERM IS TIMING PRECIP OUT OF THE GRR CWA THIS EVENING...AND THEN POPS WITH NEXT SYSTEM LATE SUNDAY/MON. FOR TONIGHT...WILL TAPER OFF POPS FROM WEST TO EAST DURING THE EVENING AS WARM CONVEYER BELT PRECIP SHOULD CLEAR THE EASTERN CWA AROUND 00Z. INSTABILITY REMAINS THIS EVENING BEHIND THE PASSAGE OF THE CURRENT BATCH OF PRECIP HOWEVER...AND SCATTERED SHOWERS WILL CONTINUE THROUGH THE EVENING. UPSTREAM OBS OVER MN/IA SHOW WINDS IN THE 20 TO 30 MPH RANGE WITH GUSTS TO 40...AND WILL GO WITH THESE WINDS FOR THE OVERNIGHT. SHOULD BE JUST BELOW WIND ADV CRITERIA THIS EVENING. STRONG CAA CONTINUES BEHIND THE FRONT ON SATURDAY...WITH LAKE EFFECT CLOUDS AND DIURNAL CU MAKING FOR A PARTLY SUNNY DAY. MAXES NEAR 60 LOOK GOOD GIVEN 850 TEMPS IN THE 2 TO 4C RANGE. FAIR WEATHER SAT NIGHT INTO EARLY SUNDAY...WITH WAA PATTERN SETTING UP AS CLIPPER TYPE SYSTEM APPROACHES. THIS APPEARS TO BE A FAIRLY VIGOROUS SHORTWAVE BUT BEST LIFT AND MOISTURE REMAIN WELL NORTH OF THE GRR CWA. WITH LIMITED MOISTURE...WILL GO WITH CHANCE POPS AND SCT SHRA FOR LATE SUNDAY AND SUNDAY NIGHT. EXTENDED FORECAST DISCUSSION... EXTENDED PERIOD BEGINS WITH SFC LOW PULLING AWAY ON MONDAY MORNING AND CAA...850 MB TEMPS IN THE MINUS 2 TO 4 RANGE...AND CYCLONIC FLOW COMBINING TO PRODUCE LAKE EFFECT CLOUDS AND MAX TEMPS THAT WILL STRUGGLE TO REACH THE MID/UPPER 50S. SOME FROST POTENTIAL MON NIGHT/TUE MORNING AS MID LEVEL WAA SHOULD HELP SKIES CLEAR AND SFC RIDGING WILL KEEP SFC WINDS LIGHT. WEAK RETURN FLOW SETS UP ON TUE...BUT FAIRLY DRY NW FLOW UNDER BROAD UPPER TROUGH OVER THE CONUS WILL MEAN THAT THE NEXT CLIPPER THAT PASSES WELL NORTH OF LOWER MICHIGAN ON TUE NIGHT/WED WILL BE MOISTURE STARVED. WILL NOT PUT POPS IN FOR THIS SYSTEM FOR THAT REASON. SFC RIDGE MOVES EAST AND FLOW GOES ZONAL AFTER WED...SO WILL GO WITH FAIR WEATHER AND MODERATING TEMPS THU AND FRI. OSTUNO .GRR...NONE.
Hazardous weather outlook, Oct 4, 12:02 PM EDT, 4 hours 20 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1202 PM EDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE... A SQUALL LINE WAS LOCATED ACROSS EASTERN WISCONSIN AND ILLINOIS AT NOON. WINDS AT MILWAUKEE GUSTED TO 45 MPH AT 1145 AM AS THIS LINE OF STORMS MOVED THOUGH. THE STORMS WILL MOVE EAST AND CROSS SOUTHWEST LOWER MICHIGAN BETWEEN 1 AND 6 PM. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...THAT MAY GUST OVER 60 MPH WITH SOME OF THE STRONGER STORMS. SHORT LIVED...ISOLATED TORNADOES ARE POSSIBLE WITH SOME OF THE STORMS ALONG THE SQUALL LINE...THAT WILL BE CAPABLE OF PRODUCING SMALL AREAS OF SIGNIFICANT DAMAGE. THIS TYPE OF DAMAGE HAS ALREADY OCCURRED ACROSS SOUTHERN WISCONSIN THIS MORNING. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE STORMS. OTHER HAZARDS FROM THESE STORMS INCLUDE...HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND SMALL HAIL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. OSTUNO
In the hours before
Special weather statement, Oct 4, 1:22 PM EDT, 3 hours before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-042200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
122 PM EDT FRI OCT 4 2002
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 600 PM EDT
FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
RG BDMLocal storm report, Oct 4, 2:44 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
244 PM EDT FRI OCT 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 2 N COOPERSVILLE MI WIND DAMAGE
10/04/02 OTTAWA TREES DOWN REPORTED BY
CO-OP OBSERVERS
JKSpecial weather statement, Oct 4, 3:24 PM EDT, 58 minutes before
MIZ037-043-050-041945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 PM EDT FRI OCT 4 2002
THE TORNADO WATCH HAS BEEN CLEARED FOR PORTIONS OF THE SOUTHWEST
QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...OCEANA AND MUSKEGON
AND THE COASTAL WATERS FROM MANISTEE TO NEW BUFFALO
THE WATCH REMAINS IN EFFECT FOR THE REST OF THE SOUTHWEST QUARTER OF
LOWER MICHIGAN UNTIL 6 PM EDT.
RG BDMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 12:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| Oct 4, 1:21 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 24 min |
| Oct 4, 1:27 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 18 min |
| Oct 4, 1:59 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 31 min |
| Oct 4, 2:22 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 28 min |
| Oct 4, 4:58 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 47 min |
| Oct 4, 5:04 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 26 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.